Skip to Content
Home > Wellness > Health Library > Worried About Addiction?
Browse and register for related classes.
If you follow your doctor's directions about taking narcotic medicines—and you don't have a history of substance abuse—your risk of getting addicted is small. In the past, narcotics were used only
for short periods for short-term pain or for cancer pain. Many experts now also
use them for longer periods to treat chronic pain. You can take these drugs, which are sometimes called opioids, to
reduce pain and increase your functioning without becoming addicted.
If you stop taking narcotics suddenly, you may get nausea, sweating, chills, diarrhea, and shaking. The symptoms aren't life-threatening.
You can avoid withdrawal symptoms if you gradually stop taking the medicines over a set period of time. Work with your doctor to see how to gradually stop taking the medicine you are on.
What should you do if you think you may be addicted?
If you think you may be addicted, talk to your doctor. Signs of addiction include the following:
When you are addicted to painkillers for a long time, withdrawal can be very difficult. But treatment is available to help you through that process.
ByHealthwise StaffPrimary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency MedicineSpecialist Medical ReviewerRobert B. Keller, MD - Orthopedics
Current as ofFebruary 20, 2015
Current as of:
February 20, 2015
William H. Blahd, Jr., MD, FACEP - Emergency Medicine & Robert B. Keller, MD - Orthopedics
How this information was developed to help you make better health decisions.
To learn more, visit Healthwise.org
© 1995-2015 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Feeling under the weather?
Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.
250 Pleasant Street
Concord, NH 03301
Contact Concord Hospital
View Quality Data
© 2015 Concord Hospital